Alert archive / Virginia / Wind Advisories in 2009
Wind Advisory 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Oct 8, 2009, 4:03 PM EDT for 5 counties in Virginia; Mercer County, West Virginia. It took effect at Oct 9, 2009, 6:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2009, 4:03 PM EDT (20:03 UTC)
- In effect from
- Oct 9, 2009, 6:00 AM EDT
- Expired
- Oct 9, 2009, 6:51 PM EDT
- In force
- 13 hr
- Issued by
- NWS Blacksburg, VA
Counties Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 082003 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EDT THU OCT 8 2009 ...BECOMING WINDY FRIDAY MORNING... .STRONG SOUTHWESTERLY WINDS WILL INCREASE AHEAD OF A COLD FRONT MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS ON FRIDAY. VAZ007-009-010-012-015-WVZ042-090415- /O.NEW.KRNK.WI.Y.0015.091009T1000Z-091010T0600Z/ TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... BLUEFIELD...FLAT TOP 403 PM EDT THU OCT 8 2009 ...WIND ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 2 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 AM FRIDAY TO 2 AM EDT SATURDAY. WINDS MAY GUST TO 50 MPH...ESPECIALLY FRIDAY MORNING AHEAD OF A STRONG COLD FRONT...AND THEN AGAIN FRIDAY NIGHT AS THE COLD FRONT CROSSES SOUTHEASTERN WEST VIRGINIA AND SOUTHWESTERN VIRGINIA. THE STRONGEST WIND GUSTS WILL OCCUR ALONG THE HIGHER ELEVATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
4 follow-up statements
000 WWUS71 KRNK 090217 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1017 PM EDT THU OCT 8 2009 ...BECOMING WINDY FRIDAY MORNING... .STRONG SOUTHWESTERLY WINDS WILL INCREASE AHEAD OF A COLD FRONT MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS ON FRIDAY. VAZ007-009-010-012-015-WVZ042-091200- /O.CON.KRNK.WI.Y.0015.091009T1000Z-091010T0600Z/ TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... BLUEFIELD...FLAT TOP 1017 PM EDT THU OCT 8 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM FRIDAY TO 2 AM EDT SATURDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 6 AM FRIDAY TO 2 AM EDT SATURDAY. WINDS MAY GUST TO 50 MPH...ESPECIALLY FRIDAY MORNING AHEAD OF A STRONG COLD FRONT...AND THEN AGAIN FRIDAY NIGHT AS THE COLD FRONT CROSSES SOUTHEASTERN WEST VIRGINIA AND SOUTHWESTERN VIRGINIA. THE STRONGEST WIND GUSTS WILL OCCUR ALONG THE HIGHER ELEVATIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
000 WWUS71 KRNK 090825 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 425 AM EDT FRI OCT 9 2009 ...STRONG WINDS EXPECTED TODAY... .STRONG SOUTHWESTERLY WINDS WILL INCREASE AHEAD OF A COLD FRONT MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS...TO BE FOLLOWED BY STRONG WEST TO NORTHWESTERLY WINDS BEHIND THE FRONT. VAZ007-009-010-012-015-WVZ042-092100- /O.CON.KRNK.WI.Y.0015.091009T1000Z-091010T0600Z/ TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... BLUEFIELD...FLAT TOP 425 AM EDT FRI OCT 9 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY. SOUTHWESTERLY WINDS WILL INCREASE TO 15 TO 25 MPH WITH SOME GUSTS AS HIGH AS 50 MPH...ESPECIALLY ALONG AND NEAR RIDGE TOPS AND WHERE WINDS ARE FUNNELED BETWEEN MOUNTAIN PASSES. ALTHOUGH THE WINDS MAY TEMPORARILY ABATE EARLY THIS EVENING...WINDS ARE EXPECTED TO VEER INTO THE WEST OR NORTHWEST AND BECOME STRONG AGAIN BY LATE EVENING AS A COLD FRONT SWEEPS EAST THROUGH THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED THAT MAY MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. EXERCISE CAUTION WHILE TRAVELING. SECURE LOOSE OBJECTS THAT MIGHT BE MOVED OR DAMAGED BY THE STRONG WINDS. && $$ WERT
000 WWUS71 KRNK 091933 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 333 PM EDT FRI OCT 9 2009 ...STRONG WINDS EXPECTED THIS EVENING... .STRONG SOUTHWESTERLY WINDS WILL INCREASE AHEAD OF A COLD FRONT MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS...TO BE FOLLOWED BY STRONG WEST TO NORTHWESTERLY WINDS BEHIND THE FRONT. VAZ007-009-010-012-015-WVZ042-100400- /O.CON.KRNK.WI.Y.0015.000000T0000Z-091010T0600Z/ TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... BLUEFIELD...FLAT TOP 333 PM EDT FRI OCT 9 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY. SOUTHWESTERLY WINDS WILL INCREASE TO 15 TO 25 MPH WITH SOME GUSTS AS HIGH AS 50 MPH...ESPECIALLY ALONG AND NEAR RIDGE TOPS AND WHERE WINDS ARE FUNNELED BETWEEN MOUNTAIN PASSES. ALTHOUGH THE WINDS MAY TEMPORARILY ABATE EARLY THIS EVENING...WINDS ARE EXPECTED TO VEER INTO THE WEST OR NORTHWEST AND BECOME STRONG AGAIN BY LATE EVENING AS A COLD FRONT SWEEPS EAST THROUGH THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED THAT MAY MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. EXERCISE CAUTION WHILE TRAVELING. SECURE LOOSE OBJECTS THAT MIGHT BE MOVED OR DAMAGED BY THE STRONG WINDS. && $$
000 WWUS71 KRNK 092251 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 651 PM EDT FRI OCT 9 2009 ...GUSTY WINDS GRADUALLY DIMINISHING TONIGHT EXCEPT NEAR THUNDERSTORMS... .SOUTHWEST WINDS AHEAD OF A COLD FRONT WILL REMAIN STRONG TONIGHT...BUT WILL BE GRADUALLY DIMINISHING. VAZ007-009-010-012-015-WVZ042-100000- /O.CAN.KRNK.WI.Y.0015.000000T0000Z-091010T0600Z/ TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... BLUEFIELD...FLAT TOP 651 PM EDT FRI OCT 9 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. SOUTHWEST WINDS OF 15 TO 25 MPH WILL OCCASIONALLY GUST UP TO 40 MPH ON THE HIGHER RIDGES THIS EVENING. THESE WINDS WILL GRADUALLY DIMINISH OVERNIGHT. AS SHOWERS AHEAD OF A COLD FRONT MOVE INTO THE AREA FROM THE WEST...AND POSSIBLY A FEW THUNDERSTORMS...THEY MAY BRING STRONGER WIND GUSTS TO THE GROUND. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 8, 3:45 PM EDT, 18 minutes earlier.
Area forecast discussion, Oct 8, 3:45 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT THU OCT 8 2009 .SYNOPSIS... SURFACE HIGH PRESSURE WILL MOVE EAST AND OFF THE MID ATLANTIC COAST TONIGHT. AS AN AREA OF LOW PRESSURE MOVES THROUGH THE OHIO VALLEY A COLD FRONT CROSS THE REGION FRIDAY NIGHT INTO SATURDAY MORNING. HIGH PRESSURE COVERS THE OHIO VALLEY AND MIDDLE ATLANTIC BY THE END OF THE WEEKEND AND EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... SOME SHWS HAVE BROKEN OUT IN THE WEAK LIFT AHEAD OF THE MAIN GROUP OF SHWS ACROSS KY. ATMOSPHERE REMAINS VERY DRY...AND NOT MUCH IF ANYTHING IS EXPECTED TO SURVIVE TO THE GROUND. THE HIGHEST ELEVATIONS OF GREENBRIER MAY EXPERIENCE A LIGHT SHOWER/SPRINKLE. AREA OF MID/HIGH CLDS THROUGH THE MIDWEST...ASSOCIATED WITH DEEP AND STRONG SW FLOW WILL SPILL INTO THE CWA OVERNIGHT. ALTHOUGH DEWPOINTS ARE IN THE LOWER 40S CURRENTLY...THESE CLDS AND INC WILL EVENTUALLY STUNT THE QUICK DROP IN TEMPERATURES THIS EVENING. A LLVL JET OF ABOUT 50KTS ARRIVING LATE TONIGHT WILL DELIVER H85 TEMPS NEAR A TOASTY +18C AT H85 BY 12Z FRIDAY. MIN TEMPS OVERNIGHT ARE WARMER THAN GUIDANCE SAVE LYH/DAN CORRIDOR WHERE CLDS WILL BE LAST TO ARRIVE. INITIALLY...INVERSION WILL PREVENT STRONGER WINDS FROM MIXING DOWN...ALTHOUGH THE HIGHEST SPOTS FROM THE NEW RIVER/SHENANDOAH VALLEY AND WEST WILL STILL GUST TO 30MPH AFTER MIDNIGHT. ONCE MIXING BEGINS WITH INSOLATION EARLY FRIDAY...THE STRONGER WINDS WILL BEGIN TO MIX DOWN ALONG A BLF/JFZ/MKJ LINE. WIND GUSTS COULD APPROACH NAM BUFKIT MOMENTUM TRANSFER VALUES NEAR 40 KTS IF MID CLDS ARE THIN ENOUGH TO LET SOME SUNSHINE THROUGH. WILL ISSUE A WIND ADVISORY SHORTLY FOR THIS COUNTY GROUPING...ALTHOUGH IT MAY NEED TO BE EXTENDED INTO NW NC LATER TONIGHT. WILL GO AHEAD AND CONTINUE THE ADVISORY THROUGH THE FRONTAL PASSAGE FRIDAY NIGHT...ALTHOUGH THERE WILL BE A LULL TOMORROW AFTERNOON. WITH H85 TEMPS AT +16-18C...DESPITE CLDS...UPPER 70S ALONG THE HIGHLANDS AND MID 80S THROUGH THE CITIES LOOKS GOOD. DESPITE SOME ISOLATED SHWS/STORMS AHEAD OF THE MAIN LINE TOMORROW...MOST OF THE PRECIP SHOULD COME LATE PM EARLY EVENING FRIDAY. SPC HAS SLT RISK JUST TO THE SW VA BORDER...AND DESPITE THE LACK OF CAPE/INSTABILITY...IT WILL NOT TAKE MUCH TO GET STRONGER WIND GUSTS TO THE GROUND CONSIDERING 0-6KM SHR VALUES NEAR 50 M/S AS FRONT ARRIVES. WILL HIGHLIGHT IN HWO. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... NORTHERN STREAM H5 LOW OVER THE NORTHERN PLAINS AT THE OUTSET MAKES VERY LITTLE PROGRESS TO THE SOUTHEAST AS STRONG BERMUDA HIGH WITH 596 DM HEIGHTS OFF THE SOUTHEAST COAST REMAINS STRONG. COLD FRONT APPROACHES EARLY SATURDAY BETWEEN 06-12Z BUT UPPER SUPPORT IS SHEARED NORTH AND WEST SO EXPECT DIMINISHING COVERAGE OF PRECIP AS IT CROSSES THE MOUNTAINS. STILL WITH SLOW-MOVING BOUNDARY MOST PLACES SHOULD SEE RAINFALL BUT NOT VERY IMPRESSIVE AMOUNTS...GENERALLY LESS THAN 0.25 INCHES IN THE MOUNTAINS WITH LESS OVER THE PIEDMONT BY EARLY SUNDAY. BOUNDARY MOVES SLOWLY SOUTH WITH SEVERAL DISTURBANCES ALONG THE BOUNDARY BRINGING PRECIP BACK TO THE NORTHWEST ON SUNDAY. DIFFICULT TO SAY HOW MUCH WILL FALL THIS FAR NORTH BUT LEFT HIGHER POPS IN THE SOUTHERN HALF ON SUNDAY WITH LOWERING POPS THRU THE DAY IN THE NW AS HIGH PRESSURE FROM THE NW BUILDS IN. NOT ESPECIALLY COOL AIR FOR THE SEASON IN THE WAKE OF THIS BOUNDARY WITH NEAR SEASONABLE HIGHS IN THE UPPER 50S NW TO UPPER 60S SE. && .LONG TERM /SUNDAY THROUGH THURSDAY/... SURFACE FRONT BECOMES STATIONARY WELL SOUTH OF THE CWA ON MONDAY WITH SEVERAL DISTURBANCES ALONG THE BOUNDARY BUT THE BULK OF THE QPF LOOKS TO BE SOUTH OF THE CWA. TEMPS FAIRLY SEASONABLE ON MONDAY WITH H85 TEMPS IN THE +6 TO +10C RANGE TRANSLATING TO UPPER 50S NW AND UPPER 60S SE FOR HIGHS. BY TUE MIDWEST SFC HIGH BUILDS EAST WITH COASTAL LOW WELL EAST AND NW SFC FLOW ACROSS THE CWA. MID-WEEK LOOKS LIKE ZONAL FLOW ALOFT PREVAILS WITH NO MAJOR PRECIPITATION PRODUCING SYSTEMS. STRONG HIGH PRESSURE OVER THE CENTRAL CONUS BUILDS EASTWARD IN THE TUE-WED TIME FRAME WITH SOME SEASONABLY COOL AIR FOR MID-OCTOBER. 12Z GFS BRINGS NEAR 0C AIR TO THE NORTHERN CWA BY LATER TUESDAY INTO WED. EC MODEL BRINGS SIMILAR TYPE COLD AIR BUT 12-18 HOURS EARLIER. STILL WITH 1030+ MB SFC HIGH CENTERED OVER WV COULD BE A CHILLY NIGHT UNDER GOOD RADIATIONAL CONDITIONS AND PSBL WIDESPREAD FROST EARLY WED. SFC HIGH RETREATS LATER WED INTO THU WITH CAD KEEPING EAST A BIT COOLER FOR HIGHS WED. TEMPS REBOUND BY THUR WITH SOUTHERLY FLOW DEVELOPING AHEAD OF ANOTHER COLD FRONT APPROACHING LATE IN THE WEEK. MODELS DIVERGE SUBSTANTIALLY AT THAT TIME WITH GFS SHOWING MUCH COOLER AIR BEHIND AND EC MUCH MILDER. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... HIGH CLDS WILL GRADUALLY FILL IN FROM THE WEST OVERNIGHT. CONSIDERING CLD COVER AND DRY AIR IN PLACE...VFR IS EXPECTED AT ALL TERMINALS. A 50KT LLVL JET WILL MOVE INTO SE WEST VA AND EXTREME SW VA LATE TONIGHT...AND AS THE EVENT NEARS...A WIND SHR GROUP MAY BE NEEDED INTO THE NEW RIVER VALLEY AS THE LLVL JET MOVES OVERHEAD. MODEL SOUNDINGS...SPECIFICALLY THE NAM...ARE AGGRESSIVE WITH MOMENTUM TRSFR WITH 40KT GUSTS AT BLF FRI MORNING. THICKENING CLDS MAY BE A LIMITING FACTOR...BUT FOR NOW HAVE INCREASED WIND GUSTS AT ALL TERMINALS...ESPECIALLY DURING THE MID MORNING HOURS FRIDAY. SOME SHWS MAY APPROACH LWB AT THE END OF THE TAF PERIOD...BUT LEFT OUT FOR NOW. MVFR/IFR CIGS EXPECTED ON SATURDAY AS COLD FRONT SLOWLY MOVES THROUGH THE REGION...AND POSSIBLY INTO SUNDAY AS N TO NE FLOW REMAINS. EVENTUALLY...CONDS SHOULD IMPROVE INTO MONDAY AND TUESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/WERT NEAR TERM...KM SHORT TERM...PH LONG TERM...KM AVIATION...KM/WERT
Hazardous weather outlook, Oct 8, 10:42 AM EDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1042 AM EDT THU OCT 8 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-091445- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1042 AM EDT THU OCT 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in Virginia, 2009Wind Advisories in West Virginia, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.